Hail, Dawson
- When
- July 27, 5:26 PM CST to 5:30 PM CST
- Where
- Dawson County, 15 mi NNE of Lamesa
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.931, -101.851
Several upper level disturbances moving over the northern and central portions of the forecast area produced scattered thunderstorms along a frontal boundary draped across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Several upper level disturbances moving over the northern and central portions of the forecast area produced scattered thunderstorms along a frontal boundary draped across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 27, 1:39 PM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT MON JUL 27 2009 .DISCUSSION... NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE REGION...AS WILL THE CHANCE OF RAIN...THROUGH MUCH OF THE WEEK. A WEAK FRONTAL BOUNDARY WAS DRAPED ACROSS THE FORECAST AREA THIS AFTERNOON WITH REMNANT CLOUD COVER FROM LAST NIGHT/S MCS HOLDING TEMPERATURES DOWN A LITTLE OVER THE EASTERN CWA. A MESOSCALE CONVECTIVE VORTEX ASSOCIATED WITH THE SAME COMPLEX CONTINUED TO DROP SOUTHEASTWARD OVER THE TRANS PECOS REGION THIS AFTERNOON. SOME CONVECTION COULD DEVELOP ALONG THE BOUNDARY THIS AFTERNOON...BETWEEN THE PASSING MCV...AND WHAT APPEARS TO BE ANOTHER WEAK SHORTWAVE TROUGH INDICATED OVER THE CWA VIA ENHANCEMENT IN WATER VAPOR IMAGERY. AT LEAST WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA...ALONG THE MENTIONED FRONTAL BOUNDARY OR OVER THE HEATED HIGHER TERRAIN. NOT EXPECTING WIDESPREAD SEVERE STORMS THIS AFTERNOON OR TONIGHT... BUT A FEW COULD PRODUCE WIND GUSTS OVER 50 MPH AND SMALL HAIL SINCE 0 TO 6 KM BULK SHEAR VECTORS WILL EXCEED 30KT OVER MUCH OF THE AREA. CONSIDERING PWATS ARE AROUND 1.5 INCHES...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT. WOULD HAVE BACKED OFF ON POPS OVER THE NORTHERN CWA TONIGHT SINCE IT DOES APPEAR A LESSER WAVE WILL INITIATE STORMS...NOT TO MENTION LATER THAN LAST NIGHT. BUT DECIDED THE PROXIMITY OF THE FRONTAL BOUNDARY MAY PICK UP THE SLACK...ESPECIALLY WHEN A 850 HPA JET INCREASES THIS EVENING AND IMPINGES ON THIS BOUNDARY. MAY STILL BE SEEING LINGERING CONVECTION THROUGH TUESDAY MORNING FROM TONIGHT/S CONVECTION. CONVECTION WILL BE POSSIBLE TUESDAY AFTERNOON ALONG THE SAME FEATURES AS TODAY...BUT BETTER COVERAGE WILL PROBABLY DEVELOP IN EAST CENTRAL NEW MEXICO. THIS WILL GIVE SOUTHEAST NEW MEXICO AND WEST TEXAS A BETTER CHANCE OF AN MCS DROPPING INTO THE AREA TUESDAY NIGHT AS THERE IS STILL GOOD AGREEMENT CONCERNING A STRONGER SHORTWAVE TROUGH TUESDAY AFTERNOON/NIGHT. HEAVY RAINFALL WILL STILL BE THE MAIN THREAT...BUT GUSTY WINDS OVER 50 MPH WILL BE A CLOSE SECOND...AND AT LEAST SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. THEREAFTER...HAVE KEPT THE TREND OF PRIOR FORECASTS...WHICH IS SLIGHTLY ABOVE MOS POPS AND BELOW MOS TEMPERATURES AS THE ABOVE THUNDERSTORM COMPLEX SCENARIO COULD REPEAT WEDNESDAY AND THURSDAY. WENT ABOVE POPS...AND BELOW TEMPS...WEDNESDAY DUE TO THE POSSIBILITY OF A CONVECTIVE COMPLEX STAYING OVER THE AREA THAT DAY...AND ON THURSDAY WHEN A FRONT IS EXPECTED TO MOVE INTO THE AREA. LIKELY POPS AND TEMPERATURES WILL HAVE TO BE ADJUSTED ACCORDING TO HOW THIS PLAYS OUT...SINCE SOME OF THE MODELS ARE INDICATING QUITE A BIT COOLER TEMPERATURES FROM THURSDAY THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 75 96 71 91 / 20 40 50 40 CARLSBAD NM 72 97 69 96 / 20 40 30 20 DRYDEN TX 75 101 76 101 / 10 20 20 20 FORT STOCKTON TX 76 99 76 99 / 20 30 20 20 GUADALUPE PASS TX 70 95 69 93 / 20 40 30 20 HOBBS NM 70 94 67 90 / 20 40 50 30 MARFA TX 62 93 63 93 / 20 40 20 20 MIDLAND INTL AIRPORT TX 73 95 71 94 / 20 40 40 30 ODESSA TX 74 95 72 95 / 20 40 40 30 WINK TX 78 99 75 100 / 20 40 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT MON JUL 27 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT MON JUL 27 2009 /209 PM MDT MON JUL 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...WIND GUSTS UP TO 50 MPH...SMALL HAIL... AND BRIEF HEAVY RAINFALL CAN BE EXPECTED FROM THE STRONGEST STORMS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEASTERN NEW MEXICO AND WEST TEXAS THROUGH SATURDAY. THE BEST CHANCES FOR THUNDERSTORMS WILL BE TUESDAY NIGHT THROUGH WEDNESDAY AS THUNDERSTORM COMPLEXES MOVE SOUTHEAST ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS EAST ACROSS THE PERMIAN BASIN OF WEST TEXAS. HEAVY RAINFALL...WITH ISOLATED AMOUNTS OF 1 TO 2 INCHES...WILL BE POSSIBLE NORTH OF A CARLSBAD NEW MEXICO TO BIG LAKE TEXAS LINE. WIND GUSTS TO 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 618 PM CDT MON JUL 27 2009 TXZ046-272345- DAWSON- 618 PM CDT MON JUL 27 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN DAWSON COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES NORTH OF LAMESA ALONG HIGHWAY 349 AT 618 PM CDT...MOVING SOUTHEAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTHEASTERN DAWSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Lubbock radar (KLBB), 81 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
7 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Three power poles were knocked down by severe wind gusts. In addition, 6-8 inch diameter tree limbs were snapped.
The top of a gazebo was blown off at a local residence.
Some roads were impassable due to high water. The duration of this event was estimated due to limited reports.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188269, 190238, 190234, 190219, 190228, 190229, 190220, 190221, 190226, 190243.